Oklahoma, 2024

Flash Flooding and Flood in Oklahoma, November 8 to 9, 2024

November 8 to 9, 2024 · NWS TSA · 3 events in 3 counties and zones

Widespread showers and thunderstorms developed across eastern Oklahoma on the 8th, ahead of a strong, slow-moving storm system that translated into the Southern Plains from the Southern Rockies. These showers and thunderstorms produced a corridor of locally heavy rainfall in northeastern Oklahoma, which resulted in some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread showers and thunderstorms developed across eastern Oklahoma on the 8th, ahead of a strong, slow-moving storm system that translated into the Southern Plains from the Southern Rockies. These showers and thunderstorms produced a corridor of locally heavy rainfall in northeastern Oklahoma, which resulted in some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Nov 8, 5:25 PM CST, 5 minutes earlier.

Area forecast discussion, Nov 8, 5:25 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
525 PM CST Fri Nov 8 2024

...New AVIATION...

.SHORT TERM...
(The rest of this afternoon and tonight)
Issued at 1236 PM CST Fri Nov 8 2024

A persistent band of showers and storms in portions of eastern
Oklahoma has persisted throughout the day, leading to rain totals
of roughly a half inch to an inch. Recent radar and mesoscale
analysis shows no signs of this precipitation letting up, with
additional bands of precipitation developing and approaching from
the west. Accordingly, widespread showers and thunderstorms will
continue into the overnight hours until the cold front sweeps
through, ending storm chances from west to east.

PWAT values are very impressive this year at 1.5-1.75", which is above
the climatological 99th percentile for early November. Rain
totals will be highest along the western portions of the forecast
area, and lowest in the east, with totals mostly ranging from a
half inch to 2 inches. However, A few areas where thunderstorm
activity is more persistent could see higher totals, such as
within the previously mentioned persistent band in eastern
Oklahoma. Given the very wet soils from recent rains, some areas
may see excessive rainfall leading to minor flash flooding (15%
chance). In terms of storm impacts, the storms will be elevated
due to a layer of shallow cool air near the surface, but we will
still see 500-1000 J/Kg of MUCAPE. This will mean that tornadoes
should not be a threat today, however some marginally severe hail
and gusty winds could occur with any stronger cells, especially
close to the Red River. Behind the cold front, conditions will
rapidly improve as cool and dry air moves in. Low temperatures
will be coolest in the west, with lows across the area ranging
from the mid 40s to the mid 50s.

&&

.LONG TERM...
(Saturday through Friday)
Issued at 1236 PM CST Fri Nov 8 2024

Ridging returns to the area Saturday through Tuesday with mild
temperatures but dry conditions. Highs will be in the mid 60s to low
70s with lows in the 40s to low 50s. A weak system will pass by the
area Tuesday to Wednesday. The majority (60-70%) of guidance is too
progressive with the system, so precipitation does not develop along
the front until its east of the area. Some guidance is slower and
deeper with the trough, giving a window for some showers and
thunderstorms Tuesday or perhaps early Wednesday.

Behind this system, temperatures will cool but remain near to
above normal for this time of year. No additional rainfall is
likely after that through the end of the forecast period.

&&

.AVIATION...
(00Z TAFS)
Issued at 525 PM CST Fri Nov 8 2024

Widespread showers with a few embedded thunderstorms will continue
spreading across northeast Oklahoma this evening, shifting into
northwest Arkansas overnight. MVFR conditions will continue with
occasional IFR conditions in the stronger storms/heavier rain.
Precipitation should begin to shift east of NW AR TAF sites by
late Saturday morning with improving conditions from west to east
across eastern Oklahoma during the afternoon. Low clouds/patchy
fog could linger across NW AR through the remainder of the
forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   51  67  45  70 / 100  10   0   0
FSM   58  68  49  74 /  90  60  10   0
MLC   51  70  45  73 /  90  10   0   0
BVO   48  65  40  68 / 100  10   0   0
FYV   55  67  43  70 /  80  60  10   0
BYV   51  66  47  70 /  80  70  10   0
MKO   53  67  45  70 /  90  30   0   0
MIO   53  66  44  67 /  90  40   0   0
F10   49  67  43  71 /  90  10   0   0
HHW   55  69  46  74 /  90  20  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...06
LONG TERM....06
AVIATION...12
Hazardous weather outlook, Nov 8, 4:53 PM CST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
453 PM CST Fri Nov 8 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
453 PM CST Fri Nov 8 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Mainly Eastern Oklahoma.
	ONSET...Ongoing.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Significant.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Eastern Oklahoma.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Widespread showers with embedded thunderstorms will continue
across eastern Oklahoma this evening, and gradually expand into
western Arkansas. Rainfall amounts of 1 to 2 inches will be common
across mainly eastern Oklahoma, with some locations seeing
upwards of 3 inches. This will result in pockets of flash flooding
potential across eastern Oklahoma this evening. Rainfall amounts
are expected to be lower into western Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Thunderstorm Potential.
SUNDAY THROUGH THURSDAY...No Hazards.

EXTENDED DISCUSSION...
Any lingering showers and thunderstorms will be ending Saturday.
Another storm system may bring a few showers Tuesday night into
early Wednesday.

weather.gov/tulsa contains additional information.

The radar

The Tulsa radar (KINX), 27 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Tulsa

When
November 8, 5:30 PM CST to 7:45 PM CST
Where
Tulsa County, 0.38 mi SE of Owasso to 1.86 mi NE of Owasso
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.266, -95.846

Portions of several roads were flooded east of Highway 169.

Flash Flood, Rogers

When
November 8, 6:40 PM CST to 7:45 PM CST
Where
Rogers County, 6.46 mi S of Collinsville to 6.58 mi SSE of Collinsville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.278, -95.810

Portions of several roads off of E 86th Street N and E 96th Street N were flooded. Elm Creek flooded E 86th Street N near Centennial Park.

Flood, Muskogee

When
November 8, 8:00 PM CST to November 9, 12:00 AM CST
Where
Muskogee County, 0.7 mi S of Haskell to 1.23 mi N of Haskell
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.810, -95.669

A vehicle was driven into a flooded low water crossing on W Bunch Road, and was stranded. Two family members not in the vehicle, but in a nearby home, responded and assisted the driver of the vehicle out of the water. Both of the rescuers drowned as a result of entering the flood water on foot, and were recovered when the water receded the following morning. An estimated two to three inches of rain fell across this portion of northwestern Muskogee County, resulting in the high flow of water through the low water crossing.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Muskogee2024-11-0854MaleIn WaterDirect
Flood, Muskogee2024-11-0827MaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1219443, 1219445, 1223241.